Florida, 2015

Hail and Lightning Strikes in Florida, September 4, 2015

September 4, 2015 · NWS MFL · 5 events in 3 counties and zones

S. caused scattered afternoon thunderstorms across South Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A broad upper trough of low pressure over the eastern U.S. caused scattered afternoon thunderstorms across South Florida. A few strong storms produced small hail in eastern Palm Beach county, as well as a funnel cloud over Broward county. Lightning strikes started fires in two Miami-Dade County homes and resulted in about 3,700 customers losing power in Aventura, including at Aventura Mall. Traffic lights were out at several intersections along Biscayne Boulevard in northeast Miami-Dade County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Sep 4, 2:48 PM EST, 42 minutes earlier.

Area forecast discussion, Sep 4, 2:48 PM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
348 PM EDT FRI SEP 4 2015

.SYNOPSIS...
LOW PRESSURE CENTERED NORTHEAST OF THE REGION WILL LIKELY BRING
SHOWERS AND THUNDERSTORMS TO THE REGION OVER THE WEEKEND. EARLY
NEXT WEEK...HIGH PRESSURE BEGINS TO BUILD BACK INTO THE REGION AND
RAIN CHANCES RETURN TO MORE TYPICAL LEVELS FOR EARLY SEPTEMBER.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY/...
CONVECTIVE INITIATION HAS OCCURRED EARLY THIS AFTERNOON ALONG THE
SEA BREEZES...AS STORMS SHOULD BE STEERED SOUTHWARD AS THEY SLOWLY
PROPAGATE INLAND. ACTIVITY MAY LAST WELL INTO THE EVENING...BUT
SHOULD BE MOSTLY GONE AFTER MIDNIGHT.

WEAK MID/UPPER LEVEL TROUGH OVER THE EASTERN UNITED STATES WILL
REMAIN IN PLACE THROUGH THE WEEKEND...WITH CLOSED H5 LOW FORMING
OVER THE NE GULF/NRN FL. CLOSER TO THE SURFACE...DISORGANIZED LOW
PRESSURE ASSOCIATED WITH REMNANTS OF ERIKA ARE EXPECTED TO MEANDER
OFF THE N FL / GA COAST...AND HIGH PRESSURE IS ANCHORED OVER THE
NORTHERN GULF. THESE FEATURES WILL AIDE IN NORTHERLY WIND FLOW
ACROSS THE PENINSULA...AND WITH UPPER LEVEL LIFT FROM THE
TROUGH/FLOW...THUNDERSTORMS SHOULD BE MORE NUMEROUS THIS WEEKEND
THAN PREVIOUS FEW DAYS. CONVECTION MAY BE ENHANCED FURTHER BY WEAK
SFC TROUGH EXTENDING FROM THE ATLANTIC LOW PRESSURE WHICH WILL
SPILL SOUTHWARD INTO THE REGION. AS M/ULVL TEMPS
DECLINE...INSTABILITY WILL BUILD AND A FEW STRONGER
THUNDERSTORMS...MAINLY WITH HIGH WIND GUSTS...ARE POSSIBLE THROUGH
THE PERIOD. TEMPERATURES WILL REMAIN SLIGHTLY ABOVE AVERAGE FOR
THIS TIME OF YEAR.

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
LITTLE CHANGE IN THE WEATHER FOR LABOR DAY...AS AFTERNOON SHOWERS
AND THUNDERSTORMS ARE LIKELY. AFOREMENTIONED UPPER LEVEL LOPRES
WILL RETROGRADE TUESDAY AND WEDNESDAY...AND THE SFC LOW TO THE
NORTHEAST WILL FADE AS SUBTROPICAL RIDGE BUILDS OVER SOUTH
FLORIDA. THE RESULT WILL BE A SOUTHERLY WIND...BECOMING EAST LATE
WEEK. PCPN COVERAGE SHOULD RETURN TO TYPICAL FOR WET
SEASON...DIURNALLY DRIVEN SEA BREEZE CONVECTION...MOST LIKELY OVER
INTERIOR AREAS.

&&

.AVIATION...
EAST AND WEST COAST SEA BREEZES WILL CONTINUE TO DEVELOP AND
PUSH INLAND THIS AFTERNOON...WITH THE WEST COAST SEA BREEZE
PUSHING ACROSS THE AREA AS THE EAST COAST SEA BREEZE REMAINS OVER
THE WESTERN METRO AREAS OF THE EAST COAST. THEREFORE...THE EAST
COAST TAF SITES WILL SWING TO AN EASTERLY DIRECTION BETWEEN 18Z
AND 19Z BUT THE SPEEDS WILL BE AROUND 5 TO 10 KNOTS AT BEST. VCTS
WILL ALSO CONTINUE OVER THE EAST COAST TAF SITES FOR THE AFTERNOON
HOURS...BEFORE GOING TO VCSH FOR THE EARLY EVENING HOURS.
THE WINDS WILL THEN BECOME LIGHT FROM THE WEST DIRECTION FOR
TONIGHT ALONG WITH DRY WEATHER OVER THE EAST COAST TAF SITES.

THE WINDS OVER KAPF TAF SITE WILL BE WESTERLY AT 5 TO 10 KNOTS
THROUGH 00Z BEFORE GOING LIGHT AND VARIABLE FOR TONIGHT.
THERE COULD ALSO BE SOME THUNDERSTORMS AROUND THE TAF SITE THIS
AFTERNOON. THEREFORE...VCTS WILL CONTINUE AT KAPF TAF SITE THROUGH
00Z THEN DRY CONDITIONS FOR TONIGHT.

THE CEILING AND VIS WILL REMAIN IN VFR CONDITIONS AT ALL OF THE
TAF SITES THIS AFTERNOON INTO TONIGHT...BUT COULD FALL DOWN INTO
MVFR CONDITIONS DURING THE PASSAGE OF THE SHOWERS AND
THUNDERSTORMS. SO WILL ADMIN THE TAF SITES WHEN THERE IS A SHOWER
OR THUNDERSTORM NEAR THE TAF SITE THIS AFTERNOON FOR THE VIS AND
CEILING.

&&

.MARINE...
OUTSIDE OF SCATTERED SHOWERS AND THUNDERSTORMS...WINDS LESS THAN
10 KTS AND SEAS LESS THAN 2 FEET WILL PREVAIL.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  76  91  75  89 /  50  70  40  60
FORT LAUDERDALE  79  91  77  91 /  40  70  40  60
MIAMI            78  92  77  92 /  30  70  40  60
NAPLES           77  92  76  90 /  10  50  30  50

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

SHORT TERM...23/SK
LONG TERM....23/SK
AVIATION...88/ALM
Hazardous weather outlook, Sep 4, 3:07 PM EST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
407 PM EDT FRI SEP 4 2015

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
050815-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
407 PM EDT FRI SEP 4 2015

...THUNDERSTORMS LIKELY THROUGH THE EVENING, SOME STRONG...
...LOCALIZED STREET FLOODING POSSIBLE EAST COAST METRO AREAS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TONIGHT

THUNDERSTORMS: THUNDERSTORMS ARE LIKELY THROUGH THE
EVENING. THE PRIMARY THREAT IS EXCESSIVE CLOUD TO GROUND
LIGHTNING...BUT SOME STORMS MAY ALSO PRODUCE STRONG WIND GUSTS AND
TORRENTIAL RAINFALL.

WIND: THE STRONGEST THUNDERSTORMS ARE CAPABLE OF PRODUCING WIND
GUSTS TO 50 MPH...MAINLY OVER THE EASTERN HALF OF SOUTH FLORIDA.

FLOODING: LOCALIZED STREET FLOODING IS POSSIBLE FROM SLOW-MOVING
THUNDERSTORMS OVER THE MIAMI...FORT LAUDERDALE...AND WEST PALM
BEACH METROPOLITAN AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE GREATEST COVERAGE OF THUNDERSTORMS THIS WEEKEND AND INTO EARLY
NEXT WEEK WILL BE ALONG THE EAST COAST, WITH SOME STRONGER STORMS
POSSIBLE ON SUNDAY. BY THE MIDDLE OF THE WEEK THE FOCUS FOR
THUNDERSTORMS WILL SHIFT BACK TO THE WESTERN HALF OF SOUTH
FLORIDA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL
SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND FLOODING TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

KONARIK

In the hours before

Special weather statement, Sep 4, 3:14 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
414 PM EDT FRI SEP 4 2015

FLZ067-068-072-168-172-042100-
METRO BROWARD COUNTY FL-COASTAL BROWARD COUNTY FL-
INLAND PALM BEACH COUNTY FL-COASTAL PALM BEACH COUNTY FL-
METRO PALM BEACH COUNTY FL-
414 PM EDT FRI SEP 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE LIGHTNING
AND 45 TO 55 MPH WINDS FOR EASTERN BROWARD AND SOUTHEASTERN PALM
BEACH COUNTIES UNTIL 500 PM EDT...

* AT 414 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
  OVER COCONUT CREEK...OR NEAR MARGATE...MOVING EAST AT 5 MPH.

* THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND
  GUSTY WINDS OF 45 TO 55 MPH.  LIGHTNING IS THE NUMBER ONE WEATHER
  RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO
  PROTECTION. THESE WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...
  AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE
  BUILDING UNTIL THE STORM PASSES.

* LOCATIONS IMPACTED INCLUDE...
  FORT LAUDERDALE...HOLLYWOOD...CORAL SPRINGS...POMPANO BEACH...
  DAVIE...PLANTATION...SUNRISE...BOCA RATON...DEERFIELD BEACH...
  TAMARAC...MARGATE...LIGHTHOUSE POINT...LAUDERDALE-BY-THE-SEA...
  HIGHLAND BEACH...LAUDERHILL...COCONUT CREEK...OAKLAND PARK...NORTH
  LAUDERDALE...LAUDERDALE LAKES AND DANIA BEACH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2610 8010 2610 8011 2612 8011 2611 8012
      2608 8011 2600 8012 2605 8030 2638 8029
      2641 8007 2640 8007 2641 8006
TIME...MOT...LOC 2014Z 279DEG 6KT 2626 8016

ALM
Local storm report, Sep 4, 3:30 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
430 PM EDT FRI SEP 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             FIU SOUTH CAMPUS        25.76N  80.39W
09/04/2015  E0.25 INCH       MIAMI-DADE         FL   NWS EMPLOYEE

            PEA-SIZED HAIL REPORTED NEAR THE INTERSECTION OF SW 8TH
            STREET AND THE FLORIDA TURNPIKE.

&&

EVENT NUMBER MFL1500265

ROSS
Special weather statement, Sep 4, 3:30 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
430 PM EDT FRI SEP 4 2015

FLZ073-074-173-042115-
COASTAL MIAMI DADE COUNTY FL-METROPOLITAN MIAMI DADE FL-INLAND MIAMI-
DADE COUNTY FL-
430 PM EDT FRI SEP 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE
LIGHTNING...SMALL HAIL AND 45 TO 55 MPH WINDS FOR NORTHEASTERN
MIAMI-DADE COUNTY UNTIL 515 PM EDT...

* AT 428 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
  OVER TAMIAMI AND SOUTH MIAMI...MOVING SOUTH AT 5 MPH.

* FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...
  SMALL HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE
  POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN
  FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE WINDS
  CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED
  SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
  PASSES.

* LOCATIONS IMPACTED INCLUDE...
  MIAMI...CORAL GABLES...KENDALL...THE REDLAND...DORAL...
  PINECREST...SWEETWATER...WEST MIAMI...KENDALE LAKES...
  AND  WEST PERRINE.

 PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2568 8026 2564 8027 2563 8028 2564 8028
      2563 8030 2562 8030 2561 8031 2558 8031
      2556 8054 2579 8053 2581 8031 2570 8026
TIME...MOT...LOC 2028Z 354DEG 5KT 2575 8039

KONARIK

The radar

The Miami radar (KAMX), 18 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

3 lightning, 1 funnel cloud, 1 hail. Local standard time, as filed.

Lightning, Miami-Dade

When
September 4, 3:30 PM EST
Where
Miami-Dade County, 0.46 mi SW of Sweet Water
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
25.765, -80.375

A suspected lightning strike lead to a fire at a duplex home Sweetwater. The occupant of the home reported hearing a loud boom then smelling smoke shortly thereafter. The occupants of the home safely evacuated and the fire left the home uninhabitable. Information from WSVN. Time of event estimated and based on data from lightning detection network.

Funnel Cloud, Broward

When
September 4, 3:35 PM EST
Where
Broward County, 1.22 mi WSW of Lauderhill
Reported by
Trained Spotter
Coordinates
26.091, -80.217

A funnel cloud was reported near the intersection of I-595 and The Florida Turnpike.

Hail, Palm Beach

When
September 4, 3:45 PM EST
Where
Palm Beach County, 5.64 mi W of Jupiter
Measured
0.88 in hail
Reported by
Public
Coordinates
26.930, -80.192

Penny to nickel-sized hail reported via social media.

Lightning, Miami-Dade

When
September 4, 4:00 PM EST
Where
Miami-Dade County, 2.36 mi NW of Westwood Lakes
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
25.751, -80.410

A suspected lightning strike lead to a fire at an apartment in the Playa Lago Condominiums in the Tamiami neighborhood of Miami. Neighbors reported hearing loud thunder, then seeing smoke and flames coming from the affected apartment. Fire damage was confined to one apartment, but several others received water damage. No one was home at the time of the fire and no injures were reported. Information from NBC6. Time of event estimated and based on data from lightning detection network.

Lightning, Broward

When
September 4, 4:30 PM EST
Where
Broward County, 0.91 mi NNE of Pembroke Pines
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
26.062, -80.164

SUV traveling along I-95 near Griffin Road exit was disabled by lightning strike on rear of vehicle. A hole the size of a quarter was found in the rear of the vehicle beneath the back windshield and the electrical system in the car was destroyed. No injuries were reported and vehicle was towed from scene.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598783, 596035, 596040, 598777, 599272.